Hypersensitivity reactions to nonsteroidal anti-inflammatory drugs in adults: Beyond current classification


Creative Commons License

Çerçi P., Kendirlinan R., Büyüköztürk S., Gelincik A., Ünal D., Demir S., ...More

Allergologia et immunopathologia, vol.51, no.5, pp.84-92, 2023 (SCI-Expanded) identifier identifier

  • Publication Type: Article / Article
  • Volume: 51 Issue: 5
  • Publication Date: 2023
  • Doi Number: 10.15586/aei.v51i5.946
  • Journal Name: Allergologia et immunopathologia
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus, EMBASE, DIALNET
  • Page Numbers: pp.84-92
  • Keywords: Adverse Drug Reactions, Classification, Hypersensitivity, NSAIDs, Phenotyping
  • Hacettepe University Affiliated: Yes

Abstract

BACKGROUND: Hypersensitivity reactions (HSRs) to nonsteroidal anti-inflammatory drugs (NSAIDs) are a significant clinical issue. Several classifications have been proposed to categorize these reactions, including the current European Academy of Allergy and Clinical Immunology/European Network for Drug Allergy (EAACI/ENDA) classification. This study aimed to evaluate the applicability of this classification in a real-world clinical setting. METHODS: We conducted a national multicenter study involving patients from nine hospitals in four major urban centers in Turkey. All patients had a suggestive clinical history of hypersensitivity reactions to NSAIDs. Researchers collected data using a structured form and classified reactions based on the EAACI/ENDA classification. Oral provocation tests with several NSAIDs were performed using a single-blind challenge per EAACI/ENDA guidelines. RESULTS: Our retrospective study included 966 adult patients with a history of hypersensitivity to NSAIDs. The most common triggers were Acetylsalicylic Acid (ASA), paracetamol, and metamizole. The most prevalent acute NSAID hypersensitivity group was NSAID-induced urticaria/angioedema (NIUA) (34.3%). However, 17.3% of patients did not fit neatly into the current EAACI/ENDA classification. Notably, patients with underlying asthma or allergic rhinoconjunctivitis exhibited unusual reactions, such as urticaria and/or angioedema induced by multiple chemical groups of NSAIDs, blended mixed reactions, and isolated periorbital angioedema in response to multiple chemical groups of NSAIDs. CONCLUSIONS: While the EAACI/ENDA classification system stratifies NSAID-induced hypersensitivity reactions into five distinct endotypes or phenotypes, it may not fully capture the diversity of these reactions. Our findings suggest a need for further research to refine this classification system and better accommodate patients with atypical presentations.